Parameterized Complexity of Geodetic Set

Authors Leon Kellerhals , Tomohiro Koana

Thumbnail PDF


  • Filesize: 0.53 MB
  • 14 pages

Document Identifiers

Author Details

Leon Kellerhals
  • Technische Universität Berlin, Faculty IV, Algorithmics and Computational Complexity, Germany
Tomohiro Koana
  • Technische Universität Berlin, Faculty IV, Algorithmics and Computational Complexity, Germany


We thank Lucia Draque Penso (Ulm University) for suggesting studying Geodetic Set from a view of parameterized complexity, and we thank André Nichterlein and Rolf Niedermeier (both TU Berlin) for helpful feedback and discussion. We are also grateful to an anonymous reviewer for suggesting that the ILP instances in Section 4 can be solved more efficiently.

Cite AsGet BibTex

Leon Kellerhals and Tomohiro Koana. Parameterized Complexity of Geodetic Set. In 15th International Symposium on Parameterized and Exact Computation (IPEC 2020). Leibniz International Proceedings in Informatics (LIPIcs), Volume 180, pp. 20:1-20:14, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2020)


A vertex set S of a graph G is geodetic if every vertex of G lies on a shortest path between two vertices in S. Given a graph G and k ∈ ℕ, the NP-hard Geodetic Set problem asks whether there is a geodetic set of size at most k. Complementing various works on Geodetic Set restricted to special graph classes, we initiate a parameterized complexity study of Geodetic Set and show, on the negative side, that Geodetic Set is W[1]-hard when parameterized by feedback vertex number, path-width, and solution size, combined. On the positive side, we develop fixed-parameter algorithms with respect to the feedback edge number, the tree-depth, and the modular-width of the input graph.

Subject Classification

ACM Subject Classification
  • Theory of computation → Parameterized complexity and exact algorithms
  • NP-hard graph problems
  • Shortest paths
  • Tree-likeness
  • Parameter hierarchy
  • Data reduction
  • Integer linear programming


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Júlio Araújo, Grégory Morel, Leonardo Sampaio, Ronan Pardo Soares, and Valentin Weber. Hull number: P₅-free graphs and reduction rules. Discrete Applied Mathematics, 210:171-175, 2016. Google Scholar
  2. Mustafa Atici. Computational complexity of geodetic set. International Journal of Computer Mathematics, 79(5):587-591, 2002. Google Scholar
  3. Rémy Belmonte, Fedor V. Fomin, Petr A. Golovach, and M. S. Ramanujan. Metric dimension of bounded tree-length graphs. SIAM Journal on Discrete Mathematics, 31(2):1217-1243, 2017. Google Scholar
  4. Stéphane Bessy, Mitre Costa Dourado, Lucia Draque Penso, and Dieter Rautenbach. The geodetic hull number is hard for chordal graphs. SIAM Journal on Discrete Mathematics, 32(1):543-547, 2018. Google Scholar
  5. Édouard Bonnet and Nidhi Purohit. Metric dimension parameterized by treewidth. In 14th International Symposium on Parameterized and Exact Computation (IPEC '19), pages 5:1-5:15, 2019. Google Scholar
  6. Bostjan Bresar, Sandi Klavzar, and Aleksandra Tepeh Horvat. On the geodetic number and related metric sets in Cartesian product graphs. Discrete Mathematics, 308(23):5555-5561, 2008. Google Scholar
  7. Letícia Rodrigues Bueno, Lucia Draque Penso, Fábio Protti, Victor R. Ramos, Dieter Rautenbach, and Uéverton S. Souza. On the hardness of finding the geodetic number of a subcubic graph. Information Processing Letters, 135:22-27, 2018. Google Scholar
  8. Dibyayan Chakraborty, Florent Foucaud, Harmender Gahlawat, Subir Kumar Ghosh, and Bodhayan Roy. Hardness and approximation for the geodetic set problem in some graph classes. In 6th International Conference on Algorithms and Discrete Applied Mathematics (CALDAM '20), pages 102-115, 2020. Google Scholar
  9. Derek G. Corneil and Udi Rotics. On the relationship between clique-width and treewidth. SIAM Journal on Computing, 34(4):825-847, 2005. Google Scholar
  10. Bruno Courcelle, Johann A. Makowsky, and Udi Rotics. Linear time solvable optimization problems on graphs of bounded clique-width. Theory of Computing Systems, 33(2):125-150, 2000. Google Scholar
  11. Mitre Costa Dourado, Fábio Protti, Dieter Rautenbach, and Jayme Luiz Szwarcfiter. Some remarks on the geodetic number of a graph. Discrete Mathematics, 310(4):832-837, 2010. Google Scholar
  12. Mitre Costa Dourado, Lucia Draque Penso Rautenbach, and Dieter Rautenbach. On the geodetic hull number of P_k-free graphs. Theoretical Computer Science, 640:52-60, 2016. Google Scholar
  13. David Eppstein. Metric dimension parameterized by max leaf number. Journal of Graph Algorithms and Applications, 19(1):313-323, 2015. Google Scholar
  14. Leah Epstein, Asaf Levin, and Gerhard J. Woeginger. The (weighted) metric dimension of graphs: Hard and easy cases. Algorithmica, 72(4):1130-1171, 2015. Google Scholar
  15. Michel Habib and Christophe Paul. A survey of the algorithmic aspects of modular decomposition. Computer Science Review, 4(1):41-59, 2010. Google Scholar
  16. Sepp Hartung and André Nichterlein. On the parameterized and approximation hardness of metric dimension. In Proceedings of the 28th IEEE Conference on Computational Complexity (CCC '13), pages 266-276. IEEE, 2013. Google Scholar
  17. Mamadou Moustapha Kanté, Thiago Braga Marcilon, and Rudini M. Sampaio. On the parameterized complexity of the geodesic hull number. Theoretical Computer Science, 791:10-27, 2019. Google Scholar
  18. Minki Kim, Bernard Lidický, Tomás Masarík, and Florian Pfender. Notes on complexity of packing coloring. Information Processing Letters, 137:6-10, 2018. Google Scholar
  19. Hendrik W. Lenstra. Integer programming with a fixed number of variables. Mathematics of Operations Research, 8:538-548, 1983. Google Scholar
  20. Dániel Marx. On the optimality of planar and geometric approximation schemes. In Proceedings of the 48th Annual IEEE Symposium on Foundations of Computer Science (FOCS '07), pages 338-348, 2007. Google Scholar
  21. Jaroslav Nešetřil and Patrice Ossona de Mendez. Sparsity: Graphs, Structures, and Algorithms, volume 28 of Algorithms and Combinatorics. Springer, 2012. Google Scholar
  22. Sanchez Villaamil. About Treedepth and Related Notions. PhD thesis, RWTH Aachen, 2017. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail